Author Topic: Anyone else had this thought about weaning and kindling?  (Read 244 times)

[Buddie]

Anyone else had this thought about weaning and kindling?
« on: January 23, 2022, 06:11:09 am »
Tldr: For a while I've had the idea that weaning might kindle you, depending on if your body views each dose reduction as a seperate withdrawal. Thoughts? Probably not based on guidelines so don't freak out if you're tapering.

There's nothing legit to back this up that I've seen but I've always found it weird that seemingly a lot of people can steadily wean down a large amount without an issue and have consistent withdrawal symptoms then all of a sudden it becomes super intense when it gets closer to 0mg even though they're reducing by the same amount. The most recent I saw was someone got down about 75% with zero issue and then it became unusually bad thereafter. It could just be that as you get closer to 0mg withdrawal gets worse for some physiological reason, but that wasn't the case for me at all. Because of the nature of my taper it's very hard to say if that would always hold true though. I at least know when I wean opioids that it's fairly consistent symptoms the whole way if I reduce by equal amounts for equal periods of time. I think the jump off is a little worse, but the whole weaning process feels the same unlike what many report with benzos.

I had already kindled a lot with benzos so no matter how much I reduced it was gonna be bad but I weaned rapidly at the start and that was severe, getting into psychosis territory. But for the final 10% or so I went pretty slow and it was far easier going to 0mg than it was rapidly cutting 90%. So totally stopping and final dose reductions are not always worse. This makes sense to me. Cutting 90% of the original dose in a few months seems obvious that it would be worse than cutting 10% in a few months, the fact that the 10% was towards the end shouldn't mean anything. In theory when you go from 2mg to 1mg and then to 0mg, it shouldn't be different than going from 20mg to 19mg because the amount of tolerance 1mg can produce should always be the same, meaning the symptoms should counter that degree of tolerance. So why is it so much worse when some people get to the end but not others? It could be because those who wean really progressively are kindling themselves way more because in a sense, everytime you decrease your dose it's like its own withdrawal until you level out, then you drop again and it's onto the next one. On the other hand the literature does state to wean by 10% each time due to the logic that 1mg from 10mg is a 10% reduction whereas 1mg to 0mg is 100%. Idk whether there's physiological or just observational evidence that this is the smartest way to taper though. Funnily if weaning did kindle you then it would make sense why you have to reduce by less each time for the symptoms to stay consistent. If this were true it would present a serious problem in finding a middle ground between avoiding glutamate toxicity from weaning too fast, and weaning fast enough to avoid serious kindling. Given how horribly difficult benzo withdrawal already is I'm going to assume God isn't so cruel to also make my idea a factor.  :laugh:

If you're currently weaning don't be alarmed and second guess yourself, stick to the guidelines. It's just a thought and it's most likely totally wrong. Just curious if this has occured to anyone else and if anyone knows some of the science on what I'm referring to. Those who did wean very slowly, what's your thoughts?
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Anyone else had this thought about weaning and kindling?
« Reply #1 on: January 23, 2022, 04:30:23 pm »
The work of Mark Horowitz on tapering psychotropic medications is both interesting and relevant.  His tapering methods are informed by how such medications interact with their biological targets (receptor binding).

To Minimize Medication Withdrawal, Taper Slowly
Psychiatric News
https://psychnews.psychiatryonline.org/doi/10.1176/appi.pn.2021.9.12

Tapering of SSRI Treatment to Mitigate Withdrawal Symptoms
The Lancet Psychiatry
https://www.thelancet.com/journals/lanpsy/article/PIIS2215-0366(19)30032-X/fulltext

Method for Tapering Antipsychotic Treatment That May Minimize the Risk of Relapse
Schizophrenia Bulletin | Oxford Academic
https://academic.oup.com/schizophreniabulletin/article/47/4/1116/6178746
« Last Edit: January 23, 2022, 04:58:28 pm by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.